Modified Rankin Scale (MRS)

~7 Minutes to Administer
No Training to Administer
Free / No Cost

What It Measures

The modified Rankin Scale puts a single number on how much a stroke has changed a person's life. One grade covers everything — physical ability, thinking, speech — which is why it has become the standard outcome measure in stroke trials worldwide.

Seven grades run from 0 to 6. Grade 0 is no symptoms. Grade 1 means symptoms are present but nothing has been given up. Grade 2 means some previous activities have gone, but the person still manages their own affairs. Grade 3 means needing some help while still walking unassisted. Grade 4 means needing help with basic daily needs and being unable to walk unassisted. Grade 5 is bedridden and requiring constant care. Grade 6 is death.

Additional Notes

Licensing Notes: The grade descriptions are reproduced without restriction across trial protocols, clinical resources, and calculators. I found no posted reproduction terms.

Learn More: The scale's known weakness is that the categories are broad and open to rater interpretation — the phrase "without assistance" is itself ambiguous, since it is unclear whether aids and modifications count or only help from another person.

Disclaimer
We do our best to keep the Assessment details up-to-date, but please verify all information before deciding to use an assessment. If you find any information that needs to be updated, please contact us.